Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 179, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 7, 2000, 2:33 PM CDT for Greenwood County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 7, 2000, 2:33 PM CDT (19:33 UTC)
- Expired
- Aug 7, 2000, 3:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 2:37 PM CDT | Thunderstorm Wind 61 E | Thrall, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 071935 SVRICT KSC073-072030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 233 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 330 PM CDT. * AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF EUREKA...OR ABOUT 32 MILES EAST OF EL DORADO...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HAMILTON AROUND 255 PM CDT... NEAR MADISON AROUND 325 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR GREENWOOD COUNTY UNTIL 330 PM CDT. LAT...LON 3798 9639 3784 9622 3809 9598 3816 9619 HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:44 AM CDT, 10 hours 49 minutes earlier.
Area forecast discussion, Aug 7, 3:44 AM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 AM CDT MON AUG 7 2000 SFC ANALYSIS AND PROFILERS (925-850MB) ARE STILL INDICATING A VERY WEAK BOUNDARY EXTENDING FROM ERN MO TO NW OK AS OF 06Z. ALTHOUGH THE UPPER LEVEL JET WHICH HAS BEEN OVER NEB MOVED EASTWARD...WILL CONTINUE TO HOLD ON TO A 20 POP FOR THIS MORNING ACROSS THE CWA. PROFILERS ARE STILL INDICATING A 25-35KT LLJ SOUTH OF THE BOUNDARY AND LIKE THE LAST FEW NIGHTS...PRECIP WILL NOT GET GOING UNTIL AFT 09Z. WE SHOULDN'T SEE AS MUCH AREAL COVERAGE AS SUNDAY MORNING... BUT WOULD EXPECT AT LEAST NARROW BAND OR TWO. MODELS INDICATE THAT THE BOUNDARY WILL EVENTUALLY WASH OUT AND/OR DRIFT BACK NORTHWARD TODAY AS THE NEXT SFC LOW DEVELOPS IN SW SD/EXTREME NW NEB. ALOFT...MODELS ARE STILL SHEARING OUT A VORT MAX ACROSS THE TX PANHANDLE INTO ERN SECTIONS OF KS THROUGH 06Z TONIGHT...SO EXPECT AT LEAST AN INCREASE IN CLOUD COVER OVER SRN SECTIONS. QUESTION IS HOW WILL THIS PLAY WITH TEMPS TODAY? LITTLE IF ANY CLOUD COVER OVER OK ON SUN...ALLOWED AFTN HIGHS TO HIT NR 100...WHILE ACROSS KS RAIN COOLED AIR AND CLOUDS KEPT TEMPS MAINLY IN THE MID 90S. FEEL THAT ENOUGH CLOUDS WILL BE AROUND TO KEEP TEMPS FROM THE 100 DEGREE READINGS ACROSS SRN SECTIONS BUT NOT ENOUGH TO KEEP THEM IN THE LOWER 90S. ACROSS CENTRAL SECTIONS...WITH THE MID LEVEL THERMAL AXIS NR THE KS/NEB BORDER WOULDN'T BE SURPRISED IF A FEW AREAS HIT 100. WITH NO LINGERING BOUNDARIES FOR A LLJ TO FOCUS ON TONIGHT...WILL KEEP FCST DRY. APPEARS BEST CHC OF PRECIP WILL BE ON THE NOSE OF THE LOW LEVEL JET PUSHING INTO ERN NEB AND NW IA...AND THEN OUT WEST ON THE HIGH PLAINS. ON TUES...MAIN CONCERN WILL BE TEMPS AS READINGS EASILY CLIMB TO AROUND 100...ESPECIALLY ACROSS NRN SECTIONS. ENTERTAINED THOUGHTS OF ADDING A SLGHT CHC TO CEN KS TUE NIGHT...MAINLY DUE TO THE BOUNDARY EXTENDING FROM NR GLD TO OMA AND CORFIDI VECTORS INDICATING A SOUTHWARD PROPAGATION...BUT THERE'S PLENTY TIME TO ADD IT LATER. NOONAN ICT 96 74 97 74 / 20 10 10 10 HUT 96 73 99 73 / 20 10 10 10 EWK 96 74 98 74 / 20 10 10 10 EQA 95 74 97 74 / 20 10 10 10 WLD 95 74 97 74 / 20 10 10 10 RSL 100 73 101 73 / 20 10 10 10 GBD 98 73 100 73 / 20 10 10 10 SLN 98 74 100 74 / 20 10 10 10 MPR 97 73 100 73 / 20 10 10 10 CFV 95 74 97 74 / 20 10 10 10I CNU 95 74 97 74 / 20 10 10 10 K88 94 74 97 74 / 20 10 10 10 .ICT... KS...NONE.
In the hours before
Special weather statement, Aug 7, 12:20 PM CDT, 2 hours 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1220 PM CDT MON AUG 7 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS: RENO HARVEY BUTLER KINGMAN SEDGWICK HARPER SUMNER COWLEY IN SOUTHEAST KANSAS: GREENWOOD ELK CHAUTAUQUA WOODSON WILSON MONTGOMERY ALLEN NEOSHO LABETTE IN CENTRAL KANSAS: BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE... THE SYNOPSIS: A MOIST AND QUITE UNSTABLE ATMOSPHERE RESIDES ACROSS CENTRAL AND EASTERN KANSAS THIS AFTERNOON. WEAK SURFACE BOUNDARIES AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY PRODUCE ONE INCH HAIL AND WIND GUSTS BETWEEN 60 AND 70 MPH. THE BEST CHANCE FOR STORMS WILL BE EAST OF A SALINA TO HUTCHINSON TO HARPER LINE. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. HYSELL
Special weather statement, Aug 7, 12:26 PM CDT, 2 hours 7 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1226 PM CDT MON AUG 7 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS: RENO HARVEY BUTLER KINGMAN SEDGWICK HARPER SUMNER COWLEY IN SOUTHEAST KANSAS: GREENWOOD ELK CHAUTAUQUA WOODSON WILSON MONTGOMERY ALLEN NEOSHO LABETTE IN CENTRAL KANSAS: BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE... THE SYNOPSIS: A MOIST AND QUITE UNSTABLE ATMOSPHERE RESIDES ACROSS CENTRAL AND EASTERN KANSAS THIS AFTERNOON. WEAK SURFACE BOUNDARIES AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL HELP TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY PRODUCE ONE INCH HAIL AND WIND GUSTS BETWEEN 60 AND 70 MPH. THE BEST CHANCE FOR STORMS WILL BE EAST OF A SALINA TO HUTCHINSON TO HARPER LINE. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. Q HYSELL
Local storm report, Aug 7, 1:11 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
111 PM CDT MON AUG 7 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM CASSODAY KS 1.00 INCH HAIL
08/07/00 BUTLER REPORTED BY PUBLIC
1130 AM CASSODAY KS 60 MPH TSTM WIND GUST
08/07/00 BUTLER REPORTED BY PUBLIC.
1148 AM CASSODAY KS WIND DAMAGE
08/07/00 BUTLER LARGE LIMBS DOWN. REPORTED
BY 911.
1209 PM 5 S MATFIELD GREEN KS .88 INCH HAIL
08/07/00 CHASE REPORTED BY PUBLIC.
JFLocal storm report, Aug 7, 1:45 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
145 PM CDT MON AUG 7 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM CASSODAY KS 1.00 INCH HAIL
08/07/00 BUTLER REPORTED BY PUBLIC
1130 AM CASSODAY KS 60 MPH TSTM WIND GUST
08/07/00 BUTLER REPORTED BY PUBLIC.
1148 AM CASSODAY KS WIND DAMAGE
08/07/00 BUTLER LARGE LIMBS DOWN. REPORTED
BY 911.
1209 PM 5 S MATFIELD GREEN KS .88 INCH HAIL
08/07/00 CHASE REPORTED BY PUBLIC.
0140 PM 2 N PIEDMONT KS .75 INCH HAIL
08/07/00 GREENWOOD REPORTED BY AGTAP SPOTTER.
0140 PM 2 N PIEDMONT KS WIND DAMAGEe
08/07/00 GREENWOOD LARGE LIMBS DOWN AS
REPORTED BY AGTAP SPOTTER.
JFThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:42 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 63 min |
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 57 min |
| Aug 7, 3:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Aug 7, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Aug 7, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.